Winter Storm, Wyoming Black Hills
- When
- March 17, 6:00 PM MST to March 18, 6:00 AM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
A low pressure system passed over the Northern Plains and produced heavy snow over portions of the Bear Lodge Mountains. Rain quickly changed to snow in the evening, with occasionally heavy snow during the night.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A low pressure system passed over the Northern Plains and produced heavy snow over portions of the Bear Lodge Mountains. Rain quickly changed to snow in the evening, with occasionally heavy snow during the night. Four to eight inches of snow was reported over the area, with the higher amounts around Sundance. Gusty winds produced blowing and drifting snow, with greatly reduced visibilities at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 17, 4:48 PM MST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
548 PM MDT MON MAR 17 2014
.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 143 PM MDT MON MAR 17 2014
A RATHER POTENT STORM WILL TRACK ACROSS THE BLKHLS AREA TNGT AND
TUES. EVEN THOUGH IT IS VERY WARM AHEAD OF THIS SYSTEM...STRONG
COLD ADVECTION AND COOLING FROM STRONG ASCENT WILL RESULT IN RAIN
CHANGING TO SNOW OVERNIGHT FROM THE NORTHWEST TO SOUTHEAST. THE
MODELS DISAGREE ON DETAILS...BUT OTHERWISE AGREE WELL ON 1) THE
STRENGTH OF THE UPPER-LEVEL PV ANOMALY...2) SOME DEGREE OF UPPER-
JET COUPLING...3) LOW-LEVEL FRONTOGENESIS...AND 4) IN SITU
DEVELOPMENT OF A TROWAL. THE SYSTEM WILL BE FAST-MOVING...AND THE
TIMING OF CHANGEOVER FROM RAIN TO SNOW REMAINS A LITTLE
UNCERTAIN...BUT THE STRONG FORCING AND CONDITIONALLY UNSTABLE
LAPSE RATES WILL LEAD TO SNOWFALL RATES IN EXCESS OF 1 INCH PER
HOUR. AS THE UPPER-LEVEL TROUGH AND VORT MAX APPROACH THE CWA
THIS EVNG THE SURFACE LOW WILL STRENGTHEN OVER NEB AND ALLOW FOR A
STRONG NORTHERLY LOW-LEVEL JET STREAM TO DEVELOP OVER THE CWA.
THIS WILL BRING IN COLDER AIR AND ALSO CAUSE SOME BLOWING/DRIFTING
SNOW IN OPEN AREAS. AS A RESULT OF THIS...A WINT WX ADVY WAS
PREVIOUSLY ISSUED FOR WCNTRL-SCNTRL SD. MODEL GUIDANCE IS
CONSISTENT WITH A FAIRLY NARROW BAND OF HEAVY PRECIP TRAVERSING
THE CWA...BUT AS THE UPPER LOW DEEPENS THIS MAY SLOW DOWN BY AN
HOUR OR TWO. ENOUGH UNCERTAINTY EXISTS SUCH THAT THE ADVY MAY
LATER NEED TO BE INCREASED TO A WRNG FOR AREAS SUCH AS SRN SD. A
WIND ADVY MAY ALSO BE NEEDED ON THE BACK-SIDE OF THE STORM IF SNOW
ENDS QUICKLY AND BLOWING SNOW DOES NOT MATERIALIZE.
ALSO FOR THIS AFTN/EVNG...MODEST INSTABILITY MAY LEAD TO A FEW
THUNDERSTORMS. NO SEVERE WEATHER IS EXPECTED...BUT THIS IS JUST A
SIGN OF THE INSTABILITY THE STORM HAS TO WORK WITH.
OTHERWISE...THE STORM SYSTEM WILL EXIT THE AREA TUESDAY AFTN...BUT
RESIDUAL INSTABILITY WILL RESULT IN SCT SHOWERS LINGERING ACROSS THE
AREA...ESPECIALLY ACROSS THE NRN BLKHLS. A SECOND BUT WEAKER SHORT-
WAVE TROUGH WILL MOVE ACROSS THE AREA TUES NIGHT...WITH SNOW SHOWERS
REMAINING POSSIBLE ACROSS PARTS OF THE NWRN CWA.
&&
.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 143 PM MDT MON MAR 17 2014
AN ACTIVE NORTHWEST FLOW ALOFT WILL PERSIST INTO EARLY NEXT WEEK
RESULTING IN OCCASIONALLY UNSETTLED CONDITIONS. TEMPERATURES WILL
REMAIN ON THE COOL SIDE OF SEASONAL AVERAGES FOR MOST DAYS WITH
THE EXCEPTION OF WARMER DAYS THIS THURSDAY AND NEXT MONDAY. A
MODERATELY STRONG UPPER TROUGH MOVING INTO THE THE NORTHERN PLAINS
THURSDAY WILL RESULT IN THE BEST CHANCE FOR PRECIPITATION THURSDAY
AND FRIDAY. A WEAKER WEATHER SYSTEM WILL RESULT IN LOWER
PROBABILITIES OF PRECIPITATION SATURDAY THROUGH MONDAY. THESE
WEATHER SYSTEMS ARE EXPECTED TO PRODUCE MOSTLY LIGHT TO MODERATE
MIXED RAIN AND SNOW.
&&
.AVIATION...FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING
ISSUED AT 545 PM MDT MON MAR 17 2014
SCATTERED -SHRA WILL BE FOUND ACROSS THE AREA DURING THE EARLY
EVENING. IFR CONDITIONS IN SNOW ARE EXPECTED TO BECOME WIDESPREAD
OVER NORTHEASTERN WYOMING AFT 02Z AND IN WESTERN SOUTH DAKOTA BY
05Z. SIGNIFICANT IMPROVEMENT IS NOT EXPECTED UNTIL LATE MORNING
TUESDAY IN NORTHEASTERN WYOMING AND EARLY AFTERNOON IN WESTERN
SOUTH DAKOTA. STRONG NORTHWEST WINDS WILL ALSO DEVELOP OVERNIGHT
AT 25 TO 40 KTS WITH HIGHER GUSTS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 6 PM MDT TUESDAY FOR SDZ024-025-028.
WINTER WEATHER ADVISORY FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO
4 PM MDT /5 PM CDT/ TUESDAY FOR SDZ032-043-044-046-047-049.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON MDT
TUESDAY FOR SDZ012-013-026-030-031-041-042-072>074.
WY...WINTER STORM WARNING UNTIL 6 PM MDT TUESDAY FOR WYZ057.
WINTER WEATHER ADVISORY UNTIL NOON MDT TUESDAY FOR WYZ054>056-
058-071.
&&
SHORT TERM...BUNKERS
LONG TERM...CARPENTER
AVIATION...10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1110 AM MDT MON MAR 17 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181315- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 1110 AM MDT MON MAR 17 2014 /1210 PM CDT MON MAR 17 2014/ ...STRONG SPRING STORM TO AFFECT THE BLACK HILLS AREA TONIGHT THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG BUT FAST-MOVING SPRING STORM WILL BLAST THROUGH THE BLACK HILLS AREA WITH SNOW AND WIND LATE TONIGHT AND TUESDAY MORNING. EVEN A FEW THUNDERSTORMS ARE POSSIBLE TODAY...BUT SEVERE STORMS ARE NOT EXPECTED. RAIN WILL CHANGE TO SNOW FROM NORTHWEST TO SOUTHEAST TONIGHT. AT LEAST A FEW HOURS OF HEAVY SNOW ARE EXPECTED...ESPECIALLY OVER THE NORTHERN BLACK HILLS...WHERE 6 TO 12 INCHES OF SNOW IS POSSIBLE BY TUESDAY AFTERNOON. SNOW AMOUNTS OF 1 TO 4 INCHES ARE EXPECTED FROM NORTHEASTERN WYOMING THROUGH WEST-CENTRAL AND SOUTHERN SOUTH DAKOTA..BUT THIS STRONGLY DEPENDS ON HOW SOON THE RAIN CHANGES TO SNOW. NORTHWEST WINDS WILL INCREASE AFTER MIDNIGHT TO 25 TO 35 MPH WITH GUSTS TO 55 MPH...ESPECIALLY ACROSS THE PLAINS. THIS WILL CREATE BLOWING AND DRIFTING SNOW IN OPEN AREAS...THUS REDUCING VISIBILITY AND MAKING TRAVEL DIFFICULT IN PLACES THROUGH TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE SNOW AND STRONG WINDS WILL CONTINUE TUESDAY MORNING...BUT WILL GRADUALLY DIMINISH FROM THE NORTHWEST THROUGHOUT THE DAY. THE STORM WILL EXIT THE AREA LATER TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY BUNKERS
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499101.